Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 10, NWS Raleigh, NC

May 14, 2006Chatham County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 14, 2006, 6:48 PM EDT for Chatham County, North Carolina. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 6:48 PM EDT (22:48 UTC)
Expired
May 14, 2006, 7:15 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:00 PM EDTTSTM WND DMG4 Sw Goldston, NCTREES DOWN NEAR BENNETT.
May 14, 7:00 PM EDTHAIL 0.75Goldston, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:37 PM EDTSevere Thunderstorm WatchSPC7 hr
May 14, 2:47 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 142248
TORRAH
NCC037-142315-
/O.NEW.KRAH.TO.W.0010.060514T2248Z-060514T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER GOLDSTON...OR ABOUT 11 MILES NORTHWEST OF SANFORD...
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONCURE...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR CENTRAL NORTH CAROLINA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3551 7938 3565 7943 3577 7895 3561 7900
      3558 7893 3556 7895 3555 7904 3558 7905
      3563 7913 3556 7921 3555 7931 3551 7935

$$

23
1 follow-up statement
000 
WWUS52 KRAH 142313
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
711 PM EDT SUN MAY 14 2006

NCC037-142321-
/O.EXP.KRAH.TO.W.0010.000000T0000Z-060514T2315Z/
CHATHAM NC-
711 PM EDT SUN MAY 14 2006

...THE TORNADO WARNING FOR SOUTHERN CHATHAM COUNTY EXPIRES AT 715 PM
EDT...

THE SEVERE CORE OF THE STORM HAS MOVED EAST OUT OF THE WARNED AREA.
HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE ACROSS EASTERN CHATHAM 
COUNTY THROUGH 745 PM...HOWEVER NO DAMAGING WEATHER IS EXPECTED. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR CENTRAL NORTH CAROLINA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3551 7938 3565 7943 3577 7895 3561 7900
      3558 7893 3556 7895 3555 7904 3558 7905
      3563 7913 3556 7921 3555 7931 3551 7935

$$

23

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 14, 4:05 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 14, 4:05 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO
BE COMPLETED NO LATER THAN 530 PM EDT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

&&

.AVIATION...

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
LONG TERM...WSS
AVIATION...RHJ
Hazardous weather outlook, May 14, 6:07 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Local storm report, May 14, 5:49 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             3 S HILLSBOROUGH        36.03N 79.10W
05/14/2006  E0.88 INCH       ORANGE             NC   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED 3 MILES SOUTH OF HILLSBOROUGH
            NEAR I-85 AND HIGHWAY 86

&&

REU
Local storm report, May 14, 5:55 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 WNW CREEDMOOR         36.14N 78.74W
05/14/2006  E1.00 INCH       GRANVILLE          NC   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED BETWEEN CREEDMOOR AND BUTNER
            AT HWY 56 AND ROGERS PLACE.

&&

BSD
Local storm report, May 14, 6:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             1 N DURHAM              35.99N 78.92W
05/14/2006  E1.75 INCH       DURHAM             NC   PUBLIC

            REPORT FROM THE PUBLIC OF GOLF BALL SIZE HAIL AND FUNNEL
            CLOUD 1 MILE NORTH OF DURHAM ON CLUB BLVD

&&

REU
Local storm report, May 14, 6:20 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 W WAKE FOREST         35.97N 78.63W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED AT ROLLING VIEW MARINA.

&&

BSD
Local storm report, May 14, 6:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 E PURNELL             36.02N 78.55W
05/14/2006  E1.75 INCH       GRANVILLE          NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN PURNNEL 1 MILE EAST OF
            INTERSECTION OF PURNELL AND NEW LIGHT RD.

&&

REU
Local storm report, May 14, 6:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 W WAKE FOREST         35.97N 78.59W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL AT THE INTERSECTION STONEY HILL RD
            AND BUD MORRIS RD.

&&

REU

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:48 AM EDTSevere Thunderstorm WarningRAHGranville42 min
May 14, 8:32 AM EDTSevere Thunderstorm WarningRAHGranville28 min
May 14, 1:02 PM EDTSevere Thunderstorm WarningRAHGuilford28 min
May 14, 1:19 PM EDTSevere Thunderstorm WarningRAHAlamance26 min
May 14, 1:30 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
May 14, 1:32 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph43 min
May 14, 1:44 PM EDTSevere Thunderstorm WarningRAHAnson31 min
May 14, 1:45 PM EDTSevere Thunderstorm WarningRAHAlamance30 min
May 14, 1:58 PM EDTSevere Thunderstorm WarningRAHRichmond21 min
May 14, 2:09 PM EDTSevere Thunderstorm WarningRAHMoore51 min
May 14, 2:12 PM EDTSevere Thunderstorm WarningRAHDurham, Orange48 min
May 14, 2:15 PM EDTSevere Thunderstorm WarningRAHDavidson15 min
May 14, 2:15 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph30 min
May 14, 2:21 PM EDTSevere Thunderstorm WarningRAHLee24 min
May 14, 2:29 PM EDTSevere Thunderstorm WarningRAHHarnett31 min
May 14, 2:35 PM EDTSevere Thunderstorm WarningRAHGranville40 min
May 14, 2:42 PM EDTSevere Thunderstorm WarningRAHAlamance33 min
May 14, 2:46 PM EDTSevere Thunderstorm WarningRAHPerson44 min
May 14, 2:47 PM EDTSevere Thunderstorm WarningRAHWake43 min
May 14, 2:54 PM EDTTornado WarningRAHDavidson, Stanly41 min
May 14, 3:02 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance43 min
May 14, 3:02 PM EDTSevere Thunderstorm WarningRAHVance23 min
May 14, 3:06 PM EDTSevere Thunderstorm WarningRAHOrange24 min
May 14, 3:12 PM EDTTornado WarningRAHMontgomery33 min
May 14, 3:29 PM EDTSevere Thunderstorm WarningRAHDurham, Orange31 min
May 14, 3:34 PM EDTSevere Thunderstorm WarningRAHWake26 min
May 14, 3:41 PM EDTTornado WarningRAHFranklin19 min
May 14, 3:47 PM EDTTornado WarningRAHMontgomery28 min
May 14, 3:49 PM EDTTornado WarningRAHDurham26 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningRAHRandolph23 min
May 14, 3:56 PM EDTSevere Thunderstorm WarningRAHHalifax, Nash49 min
May 14, 3:58 PM EDTSevere Thunderstorm WarningRAHMoore47 min
May 14, 4:02 PM EDTSevere Thunderstorm WarningRAHGranville, Wake28 min
May 14, 4:04 PM EDTSevere Thunderstorm WarningRAHGuilford41 min
May 14, 4:32 PM EDTSevere Thunderstorm WarningRAHLee28 min
May 14, 4:38 PM EDTSevere Thunderstorm WarningRAHAnson37 min
May 14, 4:41 PM EDTSevere Thunderstorm WarningRAHPerson24 min
May 14, 4:58 PM EDTSevere Thunderstorm WarningRAHAlamance17 min
May 14, 5:14 PM EDTSevere Thunderstorm WarningRAHOrange31 min
May 14, 5:20 PM EDTSevere Thunderstorm WarningRAHRichmond25 min
May 14, 5:29 PM EDTTornado WarningRAHOrange16 min
May 14, 5:47 PM EDTTornado WarningRAHDurham28 min
May 14, 6:07 PM EDTTornado WarningRAHWake23 min
May 14, 6:09 PM EDTSevere Thunderstorm WarningRAHGranville, Vance36 min
May 14, 6:24 PM EDTSevere Thunderstorm WarningRAHFranklin51 min
May 14, 6:35 PM EDTTornado WarningRAHFranklin25 min
May 14, 6:40 PM EDTSevere Thunderstorm WarningRAHChatham16 min
May 14, 6:50 PM EDTSevere Thunderstorm WarningRAHWake40 min
May 14, 6:58 PM EDTTornado WarningRAHFranklin, Nash47 min
May 14, 7:12 PM EDTSevere Thunderstorm WarningRAHLee19 min
May 14, 7:25 PM EDTTornado WarningRAHLee35 min
May 14, 7:31 PM EDTSevere Thunderstorm WarningRAHWake29 min
May 14, 7:43 PM EDTTornado WarningRAHChatham17 min
May 14, 7:44 PM EDTSevere Thunderstorm WarningRAHEdgecombe46 min
May 14, 7:57 PM EDTTornado WarningRAHHarnett33 min
May 14, 7:58 PM EDTTornado WarningRAHWake32 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.